How did I get here?
By now people reading this will l recall how I have been recounting my personal cancer journey involving radiotherapy and chemotherapy for a very specific type of brain cancer. Parietal lobe cancer, where the removal of a tumour on the left side of my brain will affect the right side of my body.
It all started with a tap on the shoulder in Glasgow Royal Infirmary Accident and Emergency on a Saturday night back in January. A scan had revealed a tumor needing to be removed immediately. Kept in for observation for 3 nights before getting home for preparation for another planned entrance to the hospital to have the tumor removed. It had to be one of the worst nights of my life. By the speed of the reaction, it was clearly in my best interests to cooperate fully.
After surgery, the chemotherapy started almost immediately alongside three 5 day blocks of radiotherapy and that is now finished. I am now officially in a kind of recovery phase.
The chemo drugs and radiotherapy’s side effects can last for 4-6 weeks. My own particular side effect ‘super power’ was having diarrhea in excessive amounts.
That word so difficult to spell when parents are writing notes for teachers.Different spellings exist.
- a condition in which faeces are discharged from the bowels frequently and in a liquid form.”a range of symptoms including diarrhoea and vomiting”
Three days in the hospital to be exact. Other people get sick and all just get extreme fatigue and looking back I can see how I over-exerted myself and did not rest nearly as much as I should have. ( You were all right I was wrong) I really was in a bad state. I have a planned meeting soon before embarking on the next stage. Hopefully, find some answers. What has changed? Any improvements? Any impacts I had not noticed?
A blood test prior to the meeting should help and there may be other tests. The plan going forward may include repeating the whole process in another two blocks of 5 days, or just getting more chemotherapy. I did not know or fully understand about the potential 4-6 week side effect window.Every night at around 1.00 am I start to feel a bit of nausea. For me it went into tummy troubles and not sickness but I experienced severe fatigue also.
The chemo drug (Temozolomide) was described as so toxic that I was instructed to wash my hands after touching it. The constant among all of these has been steroids or dexamethasone. These are unpleasant drugs to take but thankfully they are being reduced to one per day during the recovery phase. Interestingly I found out that they can alter your vision. I had a pair of prescription sunglasses and was sitting trying to cope with low sun glare. I put them on and noticed how I could read perfectly with them even though my prescription had been updated. Weird. The drug distorts your vision.
I’m lying in bed feeling very sick. Ironically amidst all this expensive medicine, I’m sitting nibbling orange flavour antacid-Rennie. I could be saving the NHS a fortune.
It feels like my whole right leg has become paralyzed right up to the thigh. Yesterday a guy came from NHSGGC recovery unit to fit a support rail on my bed. It is marvelous. I can pull myself up much better now and feel more comfortable.
Freedom comes in small packages and that driver did as much to help me as the oncologist prescribing the expensive cancer drugs. Supreme team effort from NHS Scotland.
More anecdotal evidence from talking to carers and nursing staff that they feel misrepresented in the news.NHS services are running as well as can be expected. I have never felt that there is any barrier to my treatments.
It is business as usual and what we hear in the media certainly does not measure up to their daily experience nor mine as a patient.
As for now it is good to be home. Treatment and now dealing with the side effects has not been easy but now I feel a few days rest is coming. With travel restrictions easing it is easier for family to come and visit. Yesterday was a good day for that with grand children here all day.
Home is where I want to be……..here is another song from Dumbarton boy David Byrne.